Alert archive / Arizona / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 60, NWS Tucson, AZ

July 29, 2017Graham County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jul 29, 2017, 8:14 PM MST for Graham County, Arizona. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 29, 2017, 8:14 PM MST (03:14 UTC)
Expired
Jul 29, 2017, 8:45 PM MST
In force
31 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Graham County, AZ

The radar

The Tucson radar (KEMX), 135 km from the middle of the area, began a volume at 03:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 00:00Z, 3.2 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2017-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 914 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2017-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
914 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
984 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

591 
WUUS55 KTWC 300314
SVRTWC
AZC009-300345-
/O.NEW.KTWC.SV.W.0060.170730T0314Z-170730T0345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
814 PM MST SAT JUL 29 2017

The National Weather Service in Tucson has issued a

* Severe Thunderstorm Warning for...
  Central Graham County in southeastern Arizona...

* Until 845 PM MST

* At 814 PM MST, a severe thunderstorm was located near Safford, and
  is nearly stationary.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Safford, Thatcher and Pima. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3295 10985 3290 10967 3279 10975 3284 10993
TIME...MOT...LOC 0314Z 017DEG 3KT 3286 10980 

HAIL...<.75IN
WIND...60MPH
 
$$

GL
2 follow-up statements
843 
WWUS55 KTWC 300327
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
827 PM MST SAT JUL 29 2017

AZC009-300345-
/O.CON.KTWC.SV.W.0060.000000T0000Z-170730T0345Z/
Graham-
827 PM MST SAT JUL 29 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM MST
FOR CENTRAL GRAHAM COUNTY...

At 826 PM MST, a severe thunderstorm was located 7 miles west of
Safford, and is nearly stationary.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Thatcher and Pima. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3291 10972 3281 10979 3284 10993 3295 10985
TIME...MOT...LOC 0326Z 075DEG 4KT 3286 10983 

HAIL...<.75IN
WIND...60MPH
 
$$

GL
054 
WWUS55 KTWC 300340
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
840 PM MST SAT JUL 29 2017

AZC009-300350-
/O.EXP.KTWC.SV.W.0060.000000T0000Z-170730T0345Z/
Graham-
840 PM MST SAT JUL 29 2017

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL GRAHAM COUNTY WILL
EXPIRE AT 845 PM MST...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However heavy rain
is still possible with this thunderstorm.

LAT...LON 3291 10972 3281 10979 3284 10993 3295 10985
TIME...MOT...LOC 0340Z 017DEG 3KT 3286 10983 

$$

GL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 2:03 PM MST, 6 hours 11 minutes earlier.

Area forecast discussion, Jul 29, 2:03 PM MST, 6 hours 11 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
203 PM MST Sat Jul 29 2017

.SYNOPSIS...An elevated risk of thunderstorms will continue
this weekend with locally heavy rain and strong winds with some
storms. High temperatures will generally be a few degrees below
normal due to the rainfall coverage again Sunday and Monday. The
weather pattern will remain favorable for daily thunderstorms this
coming week.

&&

.DISCUSSION...The morning upper-air sounding at Tucson showed a
very moist air mass in place, with a much weaker steering flow and
less vertical wind shear compared to yesterday. A couple of large-
scale features in play this weekend with the GOES-16 mid and upper
level water vapor imagery depicting two westward tracking upper
lows. One exiting the Texas Big Bend and the other over the southern
tip of Baja which will influence the upper level flow pattern today
and tomorrow. The latest 19Z HRRR solution focused most of the
rainfall across Pima, Santa Cruz, and Cochise counties through later
this evening. This was in good agreement with the current activity
late this morning and early this afternoon. Based on the weaker
steering flow and abundant moisture, flash flooding will continue to
be the main concern through this evening and likely again Sunday.
The overall flow pattern will remain favorable for daily showers and
thunderstorms, although a decreasing trend in rain chances after
this weekend. Daytime temperatures will warm a few degrees to more
normal readings starting Tuesday with the decrease in rainfall
coverage.

&&

.AVIATION...Valid thru 30/18Z.
Scattered to numerous TSRA/SHRA through later this evening. Brief
MVFR/IFR conditions likely in/near TSRA this afternoon and evening.
SFC wind variable in direction mainly less than 12 kts, except in
the vicinity of TSRA where gusts may exceed 40 kts. Aviation
discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Daily shower and thunderstorm chances will continue
into next week across most of southeast Arizona. Elevated humidities
will remain in place through the weekend into next week. Outside of
thunderstorm winds, expect 20-foot winds to remain at or below 15
mph and follow typical upslope/down valley diurnal patterns. Fire
weather concerns are low through at least late next week.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...None.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Jul 29, 3:15 PM MST, 4 hours 59 minutes before
Special Weather Statement
National Weather Service Tucson AZ
315 PM MST SAT JUL 29 2017

AZZ507-508-511-513-292300-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Eastern Cochise County Below 5000
Feet including Douglas/Willcox-Galiuro and Pinaleno Mountains
including Mount Graham-
315 PM MST SAT JUL 29 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN COCHISE COUNTY UNTIL
400 PM MST...

At 314 PM MST, Doppler radar was tracking a strong thunderstorm 14
miles northeast of Benson, or 20 miles southwest of Willcox. this
storm was nearly stationary.

Winds in excess of 40 mph and will be possible with this storm.

Locations impacted include...
I-10 And Texas Canyon and Dragoon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3195 11010 3198 11024 3206 11038 3220 11034
      3233 11024 3229 11005 3217 10992 3204 10999
TIME...MOT...LOC 2214Z 201DEG 1KT 3212 11015

Cerniglia
Special weather statement, Jul 29, 3:24 PM MST, 4 hours 50 minutes before
Special Weather Statement
National Weather Service Tucson AZ
324 PM MST SAT JUL 29 2017

AZZ508-292300-
Eastern Cochise County Below 5000 Feet including Douglas/Willcox-
324 PM MST SAT JUL 29 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL COCHISE COUNTY
UNTIL 400 PM MST...

At 323 PM MST, Doppler radar was tracking a strong thunderstorm near
Douglas, moving southwest at 10 mph.

Wind gusts up to 50 mph, small hail and heavy rain will be possible
with this storm.

Locations impacted include...
Douglas, Bisbee-Douglas Airport and Pirtleville.

LAT...LON 3147 10979 3152 10957 3133 10945 3134 10973
TIME...MOT...LOC 2223Z 058DEG 8KT 3141 10960
Special weather statement, Jul 29, 3:57 PM MST, 4 hours 17 minutes before
Special Weather Statement
National Weather Service Tucson AZ
357 PM MST SAT JUL 29 2017

AZZ507-292330-
Upper San Pedro River Valley including Sierra Vista/Benson-
357 PM MST SAT JUL 29 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL COCHISE COUNTY UNTIL
430 PM MST...

At 356 PM MST, Doppler radar was tracking a strong thunderstorm 12
miles southeast of Benson, or 21 miles north of Sierra Vista. this
storm was nearly stationary.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Benson, Saint David and St. David.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3197 11008 3179 11001 3172 11023 3189 11033
TIME...MOT...LOC 2256Z 066DEG 4KT 3184 11015

GL
Special weather statement, Jul 29, 4:30 PM MST, 3 hours 44 minutes before
Special Weather Statement
National Weather Service Tucson AZ
430 PM MST SAT JUL 29 2017

AZZ508-512-300015-
Chiricahua Mountains including Chiricahua National Monument-Eastern
Cochise County Below 5000 Feet including Douglas/Willcox-
430 PM MST SAT JUL 29 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN COCHISE COUNTY UNTIL
515 PM MST...

At 428 PM MST, Doppler radar was tracking strong thunderstorms along
the Arizona and New Mexico state line east of San Simon. Movement
was west northwest at 15 mph.

Half inch hail and wind gusts of 50 mph and blowing dust will be
possible with these storms.

Locations impacted include...
San Simon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3203 10906 3202 10945 3242 10920 3242 10905
      3205 10905
TIME...MOT...LOC 2328Z 098DEG 15KT 3232 10894 3203 10920
Local storm report, Jul 29, 5:57 PM MST, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
557 PM MST SAT JUL 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     FLASH FLOOD      7 ESE SAGUARO NATIONAL  32.13N 110.63W
07/29/2017                   PIMA               AZ   OTHER FEDERAL

            RINCON CREEK AT RINCON GAUGE RECORDED A CREST OF 9.32
            FEET. THIS IS THE 4TH HIGHEST ON RECORD FOR THIS SITE.

&&

EVENT NUMBER TWC1700049

GL
Special weather statement, Jul 29, 6:49 PM MST, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Tucson AZ
649 PM MST SAT JUL 29 2017

AZZ509-510-300230-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-White
Mountains of Graham and Greenlee Counties including Hannagan Meadow-
649 PM MST SAT JUL 29 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL GRAHAM AND CENTRAL
GREENLEE COUNTIES UNTIL 730 PM MST...

At 648 PM MST, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Clifton, or 28 miles east of Safford, moving
southwest at 20 mph.

Half inch hail, heavy rain and wind gusts up to 50 mph will be
possible with this storm.

Locations impacted include...
Clifton and Morenci.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3269 10939 3299 10957 3313 10923 3284 10905
      3283 10905
TIME...MOT...LOC 0148Z 065DEG 17KT 3290 10921

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 5:40 PM MSTAreal Flood AdvisoryTWCPima6 hr
Jul 29, 6:49 PM MSTSpecial Weather StatementTWCGreenlee41 min
Jul 29, 8:34 PM MSTAreal Flood AdvisoryTWCGraham116 min
Jul 30, 11:36 AM MSTFlash Flood WarningTWCGraham3 hr
Jul 30, 1:09 PM MSTAreal Flood AdvisoryTWCCochise, Graham, Pinal3 hr
Jul 30, 1:17 PM MSTFlash Flood WarningTWCGraham3 hr
Jul 30, 1:40 PM MSTAreal Flood AdvisoryTWCPima, Pinal3 hr
Jul 30, 1:55 PM MSTAreal Flood AdvisoryTWCCochise3 hr
Jul 30, 1:57 PM MSTAreal Flood AdvisoryTWCCochise3 hr
Jul 30, 3:08 PM MSTFlash Flood WarningTWCPima5 hr
Jul 30, 3:34 PM MSTAreal Flood AdvisoryTWCPima3 hr

Nearby

Severe Thunderstorm Warnings in Arizona, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.